Aspirin and bleeding peptic ulcers in the elderly.British Medical Journal 1988; 297 doi: https://doi.org/10.1136/bmj.297.6659.1311 (Published 19 November 1988) Cite this as: British Medical Journal 1988;297:1311
- G. Faulkner,
- P. Prichard,
- K. Somerville,
- M. J. Langman
A case-control study was performed to determine whether aspirin confers a similar risk of bleeding from gastric or duodenal ulcers in the elderly as non-aspirin, non-steroidal anti-inflammatory drugs. The intake of analgesics in 230 patients with bleeding ulcers aged 60 and over and in hospital and community controls matched for age and sex was examined. Those who had taken aspirin were between two and three times more likely to be admitted to hospital with bleeding ulcers. This increased risk was not accounted for by aspirin taken for indigestion or by concurrent use of non-aspirin, non-steroidal anti-inflammatory drugs. A similar effect was not seen for paracetamol. When aspirin and other non-steroidal anti-inflammatory drugs were considered together the overall risk attributed to the drugs suggested that these drugs may be responsible for over a third of admissions for bleeding peptic ulcers in the elderly.